Winter Weather, Martin
- When
- January 24, 12:00 AM EST to 10:30 AM EST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
A half of an inch of snow fell in Inez.
On January 24th, a weak disturbance moved through the area overnight. Most snowfall amounts were light especially in the south with most places getting a half an inch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
On January 24th, a weak disturbance moved through the area overnight. Most snowfall amounts were light especially in the south with most places getting a half an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 23, 9:58 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 958 PM EST SUN JAN 23 2011 .SHORT TERM.../OVERNIGHT AND EARLY MONDAY/...UPDATED 21Z SREF...00Z NAM AND LATEST HRRR RUNS...NOT MENTIONING THE UPSTREAM RADAR TRENDS POINT TO A LIGHT...QUICK HITTING SNOW EVENT LATE TONIGHT WHICH MAY SNARL UP THE MONDAY MORNING COMMUTE. WILL INCREASE POPS INTO THE LIKELY RANGE BASICALLY NORTH OF THE HAL ROGERS PARKWAY...WHERE SREF INDICATES THE HIGHEST PROBABILITIES FOR 0.01 OR MORE QPF BETWEEN 09Z AND 15Z MONDAY. EXPECT MOST AREAS TO GET BY WITH A HALF INCH OR LESS OF SNOW FROM THIS...BUT THAT WILL BE ALL IT TAKES TO MAKE ROADS HAZARDOUS WITH THE COLD GROUND TEMPS. HAVE ALREADY ISSUED AN SPS TO TRY TO RAISE AWARENESS AS IT MAY FALL UNDER THE RADAR WITH THE POSSIBLE WINTER STORM LOOMING ON THE NOT TOO DISTANT HORIZON. OTHERWISE...TEMPS HAVE FALLEN OFF NICELY...ESPECIALLY ACROSS THE NORTH. CLOUDS WILL BE INCREASING OVER THE NEXT FEW HOURS THOUGH AND TEMPS SHOULD RISE FOR THE SECOND HALF OF THE NIGHT...SIMILAR TO WHAT HAPPENED LAST NIGHT. WILL TWEAK HOURLY TEMP CURVE AND OVERNIGHT LOWS TO BETTER REFLECT THIS IDEA. THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOW... /THE REST OF TONIGHT AND EARLY MONDAY/...658 PM EST SUN JAN 23 2011 THE LATEST MODEL GUIDANCE HAS TRENDED A BIT WETTER WITH THE WEAK SYSTEM DUE IN HERE LATE TONIGHT. WHILE INITIALLY QUITE DRY...IT LOOKS LIKE THE LOW LEVELS WILL MOISTEN UP QUICKLY AFTER 06Z AS WEAK ISENTROPIC LIFT ENGAGES. A 12 HOUR MODEL QPF COMPARISON ENDING AT 12Z SHOWS A GENERAL CONSENSUS TOWARDS AT LEAST A COUPLE HUNDREDTHS FALLING LATE TONIGHT...WITH THE NAM BEING THE LEAST ENTHUSIASTIC. 15Z SREF IS INDICATING >60% PROB OF A 0.01 OR MORE AROUND 12Z AS WELL. SO...WILL GO AHEAD AND RAMP POPS UP TO HIGH CHANCE LATE TONIGHT AND EARLY MONDAY MORNING AT THIS TIME. P-TYPE SHOULD BE SNOW... ALTHOUGH EVEN THAT BECOMES A BIT QUESTIONABLE RIGHT ALONG THE TN BORDER. A LIGHT DUSTING WOULD BE POSSIBLE SHOULD THIS PAN OUT AND GIVEN THAT THIS WOULD BE OCCURRING DURING THE MONDAY MORNING COMMUTE TIME...WILL HAVE TO HANDLE CAREFULLY. A FURTHER INCREASE IN POPS MAY BE NEEDED AFTER LOOKING OVER THE 00Z NAM AND UPSTREAM RADAR/OBS TRENDS OVER THE NEXT COUPLE OF HOURS. /TONIGHT THROUGH WEDNESDAY/...326 PM EST SUN JAN 23 2011 19Z SAT SHOT SHOWS CLOUDINESS OUT WEST SHOW WEAK SURFACE LOW PRESSURE DEVELOPING ALONG A STATIONARY BOUNDARY AND WILL PRETTY MUCH ASSURE INCREASED CLOUDINESS ACROSS THE FORECAST AREA THROUGH TONIGHT AND INTO MONDAY. THE WEAK UPPER UPPER LEVEL WAVE ASSOCIATED WITH THE AFOREMENTIONED LOW PRESSURE WILL PUSH THROUGH THE AREA TONIGHT. PROFILES HOWEVER SHOW QUITE A DRY LAYER UP TO 750MB SO WILL EXPECT FLURRIES FOR MOST OF THE NIGHT UNDER CLOUDY SKIES. BY MONDAY DURING THE DAY SOME SNOW SHOWERS WILL PRODUCE LITTLE ACCUMULATION AS THE BRIEF DISTURBANCE FINALLY WEAKENS AND MOVES OFF. BY MONDAY NIGHT THROUGH WEDNESDAY...CONCERN SHIFTS TO THE GULF COAST WHERE A WINTER STORM DEVELOPING WILL POTENTIALLY HAVE QUITE AN IMPACT ON EASTERN KENTUCKY. MODEL TRENDS WITH THIS SYSTEM HAVE NOW FINALLY STARTED CONVERGING ON A SOLUTION. ALL MODELS WITH THE EXCEPTION OF THE NAM HAVE TRENDED WEST WITH THE TRACK OF THE LOW BUT WITH SOME CHANGE IN STRENGTH OF THE SYSTEM. THE EURO HAS CONTINUED SOME CONSISTENCY BUT WITH A SLIGHT NUDGE BACK WEST AGAIN PUTTING LIQUID QPF AMOUNTS AROUND 3 QUARTERS OF AN INCH IN THE EASTERN COUNTIES. THEREFORE AT THIS POINT...QPF AMOUNTS LOOK HEALTHY ENOUGH TO CAUSE SOME CONCERNS TUESDAY AND INTO WEDNESDAY. HOWEVER...SOME CONCERNS ARISE WITH WARMER SURFACE TEMPERATURES IN PLACE. THIS CREATES A SITUATION FOR LOW SNOW RATIOS AND PERHAPS A HEAVY WET SNOW EVENT. AGAIN...UNSURE AT THIS POINT OF DYNAMIC COOLING AND HOW BIG OF AN IMPACT ANY LEFT OVER SNOW COVER WILL HAVE IN LOWER SURFACE TEMPS BUT WILL ASSUME A DIFFERENCE BETWEEN RIDGE AND VALLEY AREAS. TEMPERATURES DO LOWER AFTER TUESDAY NIGHT AS WINDS SHIFT TO A MORE NORTHERLY COMPONENT AS THE LOW TRACKS UP THE COAST LEADING TO A MORE FAVORABLE SNOW EVENT. OVERALL...WITH THE CURRENT CONGEAL OF THE RUNS...A SIGNIFICANT SNOW EVENT IS LOOKING A LITTLE MORE LIKELY. .LONG TERM.../THURSDAY NIGHT THROUGH SUNDAY/ IN THE WAKE OF THE DEPARTING AND SOMEWHAT BETTER MODEL RESOLVED UPPER LOW ALONG THE EAST COAST...THE PROGS BEGIN THE EXTENDED WITH DECENT ENOUGH AGREEMENT. THEY ALL DEPICT A BROAD TROUGH THROUGH THE EASTERN TWO THIRDS OF THE NATION WITH A WESTWARD AXIS THROUGH THE SOUTHERN PLAINS. THE GFS IS THE FURTHEST WEST WITH THE TROUGH/S TILT WHILE THE GEM IS THE EASTERNMOST. THE BEST ENERGY IS COLLECTING ALONG THE SOUTHWESTERN EXTENT OF THIS TROUGH WITH ADDITIONAL PACKETS RUNNING EAST THROUGH THE SOUTHERN OHIO VALLEY. ON THURSDAY...THIS NODE OF THE TROUGH THEN DIGS THROUGH THE OZARKS...MOST IMPRESSIVELY IN THE LATEST ECMWF. THESE DIFFERENCES CONTINUE INTO FRIDAY MORNING WITH THE CORE OF THE ELONGATED TROUGH ROLLING THROUGH THE DEEP SOUTH...STILL STRONGEST IN THE ECMWF. BY FRIDAY EVENING...AS THIS DIXIE WAVE SLIPS PAST BELOW US...ANOTHER DEEP TROUGH WILL PUSH THROUGH THE NORTHERN PLAINS INBOUND TO THE GREAT LAKES. THE ECMWF IS ALSO MOST ROBUST WITH THIS STRONG AND COMPACT FEATURE AS IT SWINGS DEEPER INTO THE CONUS THAN THE VERSION FROM THE GFS. THIS DEEP TROUGH THEN PARKS OVER THE GREAT LAKES THROUGH THE REMAINDER OF THE WEEKEND WITH THE GFS SIMILAR BUT MORE SHALLOW. HAVE FOLLOWED A BLENDED SOLUTION THROUGH THE FORECAST WITH A LARGER LEAN TOWARD THE ECMWF FOR THE FIRST SYSTEM...THAT PASSES MAINLY TO THE SOUTH. SENSIBLE WEATHER WILL FEATURE THE DIMINISHING OF THE EFFECTS FROM THE EXITING NORTHEASTER IN THE FORM OF UPSLOPE SNOW SHOWERS OVER THE HIGHER TERRAIN INTO THURSDAY MORNING. THE SKY WILL REMAIN FAIRLY CLOUDY THROUGH THE END OF THE WEEK AS A SFC WAVE DEVELOPS TO THE SOUTH IN ASSOCIATION WITH THE SHARPENING UPPER TROUGH. A FEW SNOW SHOWERS WILL BE POSSIBLE FROM THIS AS THE LOW PASSES TO THE SOUTH... BUT HAVE KEPT POPS AT SUB 14 PERCENT INTO SATURDAY MORNING FOR NOW UNTIL THERE IS BETTER MODEL AGREEMENT. A BETTER CHANCE FOR SNOW SHOWERS IS ANTICIPATED LATER SATURDAY AND INTO SUNDAY AS THE NORTHERN SYSTEM SWINGS AN ARCTIC FRONT THROUGH THE AREA. THE SNOW CHANCES WILL LINGER THROUGH THE REST OF THE WEEKEND FROM WRAP- AROUND AND UPSLOPE SNOW SHOWERS IN THE WAKE OF A BROAD AND DEEP LOW OFF TO THE NORTHEAST. THIS WILL ALSO SUPPORT ANOTHER BLAST OF BITTER COLD AIR DOWN INTO THE CWA EFFECTIVELY PROLONGING OUR CURRENT COLD AND VERY SNOWY BOUT OF WINTER WEATHER WITH LITTLE IN THE WAY OF RELIEF IN SIGHT. FOLLOWED A BLEND OF THE INHERITED GRIDS WITH THOSE FROM THE FOR TEMPERATURES WITH SOME TERRAIN ADJUSTMENTS...ALSO TWEAKED THEM LOWER DUE TO ANTICIPATED SNOW COVER. AS FOR POPS...ENDED UP SIMILAR TO MEX MOS NUMBERS THROUGH FRIDAY NIGHT...BUT DID GO HIGHER OVER THE WEEKEND WITH A MORE ROBUST NORTHERN SYSTEM ANTICIPATED THAN DEPICTED BY THE GFS. && .AVIATION.../00Z TO 24Z/ CLOUDS WILL CONTINUE TO INCREASE THIS EVENING AS A WEAK SYSTEM APPROACHES BUT CIGS WILL REMAIN ABOVE 3K FT THIS EVENING. WHILE INITIALLY DRY...THE LOW LEVELS WILL MOISTEN UP LATE IN THE NIGHT AS WEAK ISENTROPIC LIFT COMMENCES AND THE PROBABILITY OF A FEW HOURS OF LIGHT SNOW HAS INCREASED...CENTERED BETWEEN 08Z AND 14Z. WILL TREND TAFS MORE PESSIMISTIC WITH THIS INDICATING MVFR CONDITIONS DURING THIS WINDOW...ALTHOUGH LAMP GUIDANCE INDICATES WE DROP TO IFR. WILL HAVE TO MONITOR UPSTREAM CONDITIONS INTO THE EVENING FOR ANY AMENDMENTS TO THESE THOUGHTS. CONDITIONS SHOULD IMPROVE AFTER 14Z WITH VFR CONDITIONS RETURNING. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SHALLENBERGER/ABE LONG TERM....GREIF AVIATION...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1024 PM EST SUN JAN 23 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250600- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1024 PM EST SUN JAN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A PERIOD OF LIGHT SNOW IS LIKELY TOWARDS DAWN...ESPECIALLY NORTH OF THE HAL ROGERS PARKWAY. A LIGHT DUSTING OF SNOW IS POSSIBLE IN TIME FOR THE MONDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LIGHT SNOW WILL BE POSSIBLE MONDAY AND MONDAY NIGHT. LITTLE IF ANY ACCUMULATION IS EXPECTED. IT IS BECOMING INCREASINGLY LIKELY THAT ACCUMULATING SNOW WILL FALL LATE TUESDAY THROUGH WEDNESDAY ACROSS EAST KENTUCKY AS AN INTENSIFYING STORM SYSTEM TRACKS UP THE EAST COAST. THE EXACT TRACK OF THIS SYSTEM REMAINS UNCERTAIN AT THIS TIME AND ACCUMULATIONS WE SEE ACROSS EAST KENTUCKY WILL DEPEND HEAVILY ON THIS TRACK. HOWEVER...THE BEST CHANCE OF SEEING SIGNIFICANT ACCUMULATIONS APPEARS AT THIS TIME TO BE IN AREAS NEAR THE VIRGINIA BORDER. ANY SNOW WILL LIKELY BE OF A HEAVY WET VARIETY AND SIGNIFICANT ACCUMULATIONS...SHOULD THEY OCCUR...WOULD POSE A THREAT FOR DOWNED TREES AND POWER LINES. RESIDENTS OF EAST KENTUCKY SHOULD MONITOR THE FORECASTS CLOSELY OVER THE NEXT 24 TO 36 HOURS AS THIS WINTER STORM DEVELOPS AND THE FORECAST BECOMES MORE CERTAIN. SNOW SHOWERS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHALLENBERGER/ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 950 PM EST SUN JAN 23 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 950 PM EST SUN JAN 23 2011 ...A DUSTING OF SNOW POSSIBLE IN TIME FOR THE MONDAY MORNING COMMUTE... A WEAK WEATHER SYSTEM WILL MOVE ACROSS EAST KENTUCKY LATE TONIGHT AND EARLY MONDAY MORNING. AS IT DOES SO...LIGHT SNOW WILL DEVELOP AND EXPAND OVER THE AREA TOWARDS DAWN...FALL FOR A FEW HOURS AND THEN END BY LATE MONDAY MORNING. EVEN THOUGH THE SNOW WILL BE LIGHT AND SHORT-LIVED...IT WILL FALL ONTO A VERY COLD GROUND. THUS...A LIGHT DUSTING OF SNOW IS POSSIBLE ON AREA ROADWAYS DURING THE MONDAY MORNING COMMUTE. IF YOU HAVE TRAVEL PLANS EARLY MONDAY MORNING...PLEASE PLAN TO ALLOW EXTRA TIME TO REACH YOUR DESTINATION AS SOME ROADS...ESPECIALLY BRIDGES AND OVERPASSES AND LESSER TRAVELED BACK ROADS MAY BECOME SLICK AND HAZARDOUS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. ABE
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
A half of an inch of snow fell in Inez.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271486.